Catastrophic secondary antiphospholipid syndrome with peripheral nervous system involvement: A case report


Erten N., Saka B., Karan A., Parman Y. , Umman B. , Tascioglu C.

ACTA MEDICA OKAYAMA, cilt.58, ss.107-110, 2004 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 58 Konu: 2
  • Basım Tarihi: 2004
  • Dergi Adı: ACTA MEDICA OKAYAMA
  • Sayfa Sayıları: ss.107-110

Özet

A 34-year-old woman was admitted to our emergency room with a high fever, abdominal pain, dyspnea and confusion. High fever and abdominal pain had first occured after a cystocele operation 5 months earlier. Later, congestive heart failure with mural thrombus formation, peripheral polyneuropathy and ischemic cerebrovascular accident were identified in clinical follow-ups, and multiple arterial and venous thromboses were seen on cranial and abdominal magnetic resonance imaging angiography. The patient's symptoms improved with anticoagulant treatment. Antiphospholipid syndrome with elevated serum anticardiolipin IgG levels was diagnosed, and ischemic peripheral polyneuropathy with axonal degeneration was determined by sural nerve biopsy. In antiphospholipid syndrome, elevated anticardiolipin antibodies appear to be the most common acquired blood protein defect causing thrombosis. Disseminated vascular thrombosis in catastrophic antiphospholipid syndrome can result in multiorgan failure with increased morbidity and mortality. It rarely occurs secondary to various infections as in the case of our patient, who suffered postoperative intraabdominal infection. It is important to note that peripheral nervous system involvement is rare in antiphospholipid syndrome.